[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.83. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 24, 1966

Studies on the Epidemiology of Adverse Drug Reactions: IV. The Relationship of Cephalothin and Penicillin Allergy

Author Affiliations

From the Division of Infectious Disease and Allergy, Department of Medicine, the Johns Hopkins University School of Medicine, Baltimore. Dr. Thoburn is a research fellow in medicine. Drs. Johnson and Cluff are now at the University of Florida College of Medicine, Gainesville.

JAMA. 1966;198(4):345-348. doi:10.1001/jama.1966.03110170057015
Abstract

Seven patients with allergic reactions to cephalothin were studied. Four of these occurred in 51 consecutive patients receiving cephalothin. The majority of the patients with cephalothin reactions had a previous history of penicillin allergy and were found to have positive skin tests with penicilloyl-polylysine (PPL). Allergic reactions to cephalothin occurred at a higher rate in Negro women than in Negro men or white persons. A history of atopic disease was more common in patients with allergic reactions to cephalothin than in persons given cephalothin without reactions. Cephalothin must be used with caution in the treatment of patients with a history of allergic reactions to penicillin or with positive skin tests to PPL, and cannot be considered as a uniformly safe substitute for penicillin in such patients.

×